Alert archive / Pennsylvania / Special Weather Statements in 2012

Special Weather Statement, NWS Pittsburgh, PA

August 5, 2012Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this special weather statement at Aug 5, 2012, 6:06 PM EDT for Westmoreland County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2012, 6:06 PM EDT (22:06 UTC)
Expired
Aug 5, 2012, 6:45 PM EDT
In force
39 min
Issued by
NWS Pittsburgh, PA

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 71 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WWUS81 KPBZ 052206
SPSPBZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
606 PM EDT SUN AUG 5 2012

PAZ021-073-074-052245-
ALLEGHENY PA-WESTMORELAND PA-WESTMORELAND RIDGES PA-
606 PM EDT SUN AUG 5 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WESTMORELAND AND EXTREME
EAST CENTRAL ALLEGHENY COUNTIES...

AT 603 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES WEST OF
JEANNETTE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.  

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  IRWIN...              JEANNETTE...          NEW STANTON...
  GREENSBURG...         NEW ALEXANDRIA...     LIGONIER...
  LATROBE...            DERRY...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

I-70 IN PENNSYLVANIA NEAR MILE MARKER 57.
TOLL 66 BETWEEN MILE MARKERS 0 AND 13.
I-76 BETWEEN MILE MARKERS 59 AND 76.

EXCESSIVE RUNOFF WILL ELEVATE SMALL STREAMS. PONDING OF WATER CAN BE
EXPECTED IN POOR DRAINAGE AREAS...LOW LYING SPOTS...AND UNDERPASSES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. THE
WATER DEPTH MAY BE TOO GREAT FOR SAFE PASSAGE.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4040 7919 4016 7923 4024 7976 4042 7974

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Aug 5, 5:16 PM EDT, 50 minutes earlier.

Area forecast discussion, Aug 5, 5:16 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
516 PM EDT SUN AUG 5 2012

.SYNOPSIS...
A COLD FRONT, CROSSING THE AREA THIS EVENING, WILL BRING A DAMP END
TO OUR WEEKEND. HIGH PRESSURE WILL BUILD OVERHEAD FOR THE
BEGINNING OF THE WORK WEEK. TEMPERATURES ARE PREDICTED TO REMAIN
AT SEASONAL LEVELS UNTIL THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
HAVE UPDATED THE POPS TO DEPICT BACK EDGE OF SHOWERS/STORMS. HAVE
ALSO MADE MINOR ADJUSTMENTS TO CLOUD COVER AND TEMPS.

PREVIOUS DISCUSSION...

RESIDUAL CLOUD COVER FROM THIS MORNING/EARLY AFTERNOON THUNDERSTORMS
HAS STABILIZED A GOOD PART OF THE AREA. HOWEVER...AS IS ALREADY
BEING DEPICTED OVER CENTRAL OHIO AND SOUTHEASTERN INDIANA...BREAKS
IN THE CLOUDS MAY ALLOW FOR ENOUGH HEATING AND DESTABILIZATION TO
FIRE ANOTHER LINE OF THUNDERSTORMS ALONG AND JUST AHEAD OF THE COLD
FRONT AS IT SWINGS ACROSS. SURFACE CAPE VALUES HAVE ALREADY REBOUNDED
TO NEAR 1000 J/KG OVER OHIO ACCORDING TO THE SPC MESOANALYSIS AND
THERE CONTINUES TO BE AMPLE LOW LEVEL MOISTURE WITH MUCH OF THE AREA
EXPERIENCING DEWPOINTS OF 70+. WHILE MOST OF THE BETTER UPPER LEVEL
SUPPORT AND SHEAR WILL REMAIN NORTH...WEAK BULK SHEAR OF 30KTS COULD
ALLOW FOR SOME STORMS TO SUPPORT THEMSELVES TO SEVERE LEVELS. THE
OTHER CONCERN WILL CONTINUE TO BE HEAVY RAINFALL. PWAT VALUES OVER
2 INCHES AND HIGH THETA-E VALUES WILL SUPPORT HEAVY DOWNPOURS. WHILE
THE FRONT SHOULD BE FAIRLY PROGRESSIVE...TRAINING STORMS OVER
AREAS THAT ALREADY RECEIVED ALMOST AN INCH OF RAINFALL COULD POSE
A PROBLEM. THIS WAS JUSTIFICATION TO KEEP LIKELY AND CATEGORICAL
POPS THROUGH THIS EVENING.

THE COLD FRONT IS EXPECTED TO CROSS THE REGION BY LATE
TONIGHT/MONDAY MORNING. MAY END UP BEING A LITTLE TOO SLOW WITH
THE REMOVAL OF POPS OVERNIGHT PER THE MOST RECENT HRRR MODEL OUTPUT
BUT WILL LEAVE AS IS FOR NOW.

HIGH PRESSURE WILL BUILD OVER THE REGION FOR MONDAY BRINGING DRIER
AIR AND TEMPERATURES CLOSER TO NORMAL. KEPT CLOSE TO LAMP/MAV
GUIDANCE WITH HIGHS AND LOWS TONIGHT AND MONDAY.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE WILL REMAIN THE MAIN STORY THROUGH MOST OF
WEDNESDAY. WITH STRONG SUBSIDENCE AND RADIATIVE
COOLING...TEMPERATURES OVERNIGHT MONDAY AND TUESDAY COULD BE BELOW
NORMAL AND INTO THE 50'S. THIS IS CLOSEST TO MAV GUIDANCE THROUGH
THE PERIOD.

MODELS ARE IN DISAGREEMENT ON THE APPROACH OF THE NEXT SYSTEM WITH
THE NAM BRINGING A FRONTAL BOUNDARY/SHORTWAVE ACROSS THE REGION
LATE WEDNESDAY. THIS IS QUICKER THAN THE GFS. AT THIS POINT...WILL
JUST HEDGE WITH SLIGHT CHANCE POPS WITH THE TIMING
INCONSISTENCIES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
NO MAJOR CHANGES TO EXTENDED FORECAST CONSIDERING FOCUS WAS ON
POSSIBLE SEVERE WEATHER FOR TODAY. MODELS STILL NOT SHOWING MUCH
AGREEMENT ON FRONTAL PASSAGE FOR END OF THE WORK WEEK. 12Z GFS
BRINGS FRONT THROUGH ON THURSDAY...00Z ECMWF BRINGS FRONT THROUGH ON
THURSDAY/FRIDAY...AND 00Z GEFS BRINGS FRONT THROUGH ON FRIDAY. AT
THIS POINT...HAVE STUCK CLOSE TO PREVIOUS FORECAST...WHICH BRINGS
FRONT THROUGH ON FRIDAY. TEMPERATURES WILL TURN COOLER FOR THE
WEEKEND...WITH HIGHS DROPPING INTO THE 70S. AN ISOLATED SHOWER
CANNOT BE RULED OUT OVER THE WEEKEND WITH RELATIVELY COOLER 850MB
AIR (10-12C) PASSING OVER A WARM LAKE ERIE (23-25C).

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
LOW CONFIDENCE FOR THIS TAF ISSUANCE...AS GUIDANCE SEEMS TO BE OF
NEARLY NO VALUE IN THE SHORT TERM. WIDESPREAD RAIN HAS MOVED EAST OF
THE AREA MORE QUICKLY THAN ANTICIPATED...AND AM STILL TRYING TO
DETERMINE WHAT WILL HAPPEN IN THE WAKE OF THE PRECIPITATION.
ALTHOUGH IMMEDIATELY AFTER RAIN COMES TO AN END SOME TERMINALS MAY
BRIEFLY GO VFR...UPSTREAM TRENDS INDICATE THAT MOST TERMINALS WILL
DROP BACK TO MVFR IN LOWER CEILINGS. WITH THE ACTUAL COLD FRONT
REMAINING TO THE WEST...ISOLATED/SCATTERED SHOWERS/STORMS CANNOT BE
RULED OUT DURING THE AFTERNOON HOURS. AFTER FRONT MOVES
THROUGH...WINDS WILL SHIFT TO THE WEST AND SOME CLEARING IS POSSIBLE
FOR THE EVENING HOURS.

WITH ABUNDANT SURFACE MOISTURE IN PLACE FROM TODAY'S RAINFALL, FOG
IS EXPECTED TO DEVELOP DURING THE PRE-DAWN HOURS ON MONDAY. HAVE
EXPANDED COVERAGE OF IFR FORECASTS CONSIDERING MOST LOCATIONS SAW AT
LEAST A QUARTER INCH OF RAIN. ALTHOUGH DUJ...LBE...AND MGW ARE THE
APPARENT EXCEPTIONS TO HEAVIER RAINFALL...IFR CONDITIONS CANNOT BE
RULED OUT IN THESE LOCATIONS EITHER. FOG WILL BREAK BY MID
MORNING...WITH LIGHT NORTHWEST WINDS EXPECTED.

OUTLOOK...MONDAY THROUGH FRIDAY...
VFR CONDITIONS WILL MOSTLY PREVAIL THROUGH WEDNESDAY AS HIGH
PRESSURE CROSSES THE OHIO VALLEY. LOW PRESSURE MOVING INTO THE
GREAT LAKES WILL RETURN THE CHANCE OF THUNDERSTORMS BY THE END OF
THE WEEK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 5, 3:32 AM EDT, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 AM EDT SUN AUG 5 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-060745-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
332 AM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 5, 5:14 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
514 PM EDT SUN AUG 5 2012

PAZ021-073-052215-
ALLEGHENY PA-WESTMORELAND PA-
514 PM EDT SUN AUG 5 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALLEGHENY AND WESTERN
WESTMORELAND COUNTIES...

AT 511 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTH OF
MCKEES ROCKS...MOVING EAST AT 20 MPH.

HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES AND
SMALL STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  MCKEES ROCKS...       CARNEGIE...           MOUNT LEBANON...
  NORTH SIDE PITTSBURGH...                    MOUNT WASHINGTON...
  PITTSBURGH...         MILLVALE...
  SOUTH SIDE PITTSBURGH...                    ETNA...
  OAKLAND...            BRENTWOOD...          BALDWIN...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

I-279 BETWEEN MILE MARKERS 1 AND 9.
I-579 BETWEEN MILE MARKERS 0 AND 1.
I-376 BETWEEN MILE MARKERS 64 AND 84.
TOLL 66 BETWEEN MILE MARKERS 3 AND 13.
I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 54 AND 58.
I-76 BETWEEN MILE MARKERS 51 AND 70.

EXCESSIVE RUNOFF WILL ELEVATE SMALL STREAMS. PONDING OF WATER CAN BE
EXPECTED IN POOR DRAINAGE AREAS...LOW LYING SPOTS...AND UNDERPASSES.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4048 7946 4024 7952 4036 8013 4054 8008
Special weather statement, Aug 5, 5:21 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 PM EDT SUN AUG 5 2012

OHZ059-069-WVZ003-004-052215-
BELMONT OH-MARSHALL WV-MONROE OH-OHIO WV-
521 PM EDT SUN AUG 5 2012

...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN OHIO...
MARSHALL...NORTHEASTERN MONROE AND SOUTHEASTERN BELMONT COUNTIES...

AT 515 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES WEST OF
ALLEDONIA...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  ALLEDONIA...          POWHATAN POINT...     WOODLANDS...
  GLENDALE...           SHADYSIDE...          SHERRARD...
  MOUNDSVILLE...        MCMECHEN...           LONE OAK...
  GLEN EASTON...        CAMERON...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4002 8054 3975 8055 3981 8110 3999 8110
Local storm report, Aug 5, 5:49 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
549 PM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       CARNEGIE                40.41N  80.09W
08/05/2012  M1.10 INCH       ALLEGHENY          PA   TRAINED SPOTTER

            1.10 INCHES IN 30 MINUTES. 1.67 INCHES SINCE THIS
            MORNING

&&

EVENT NUMBER PBZ1200925

RG
Local storm report, Aug 5, 5:53 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
553 PM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HEAVY RAIN       GREEN TREE              40.42N  80.06W
08/05/2012  M1.27 INCH       ALLEGHENY          PA   COCORAHS

            MEASURED FROM IFLOWS RAIN GAUGE

&&

EVENT NUMBER PBZ1200926

RG
Local storm report, Aug 5, 5:56 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
556 PM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HEAVY RAIN       OAKLAND                 40.44N  79.96W
08/05/2012  M1.55 INCH       ALLEGHENY          PA   COCORAHS

            1.55 INCHES IN ONE HOUR. MEASURED FROM UPITT IFLOWS
            RAIN GAUGE

&&

EVENT NUMBER PBZ1200927

RG
Special weather statement, Aug 5, 6:06 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
606 PM EDT SUN AUG 5 2012

PAZ021-073-074-052245-
ALLEGHENY PA-WESTMORELAND PA-WESTMORELAND RIDGES PA-
606 PM EDT SUN AUG 5 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WESTMORELAND AND EXTREME
EAST CENTRAL ALLEGHENY COUNTIES...

AT 603 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES WEST OF
JEANNETTE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  IRWIN...              JEANNETTE...          NEW STANTON...
  GREENSBURG...         NEW ALEXANDRIA...     LIGONIER...
  LATROBE...            DERRY...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

I-70 IN PENNSYLVANIA NEAR MILE MARKER 57.
TOLL 66 BETWEEN MILE MARKERS 0 AND 13.
I-76 BETWEEN MILE MARKERS 59 AND 76.

EXCESSIVE RUNOFF WILL ELEVATE SMALL STREAMS. PONDING OF WATER CAN BE
EXPECTED IN POOR DRAINAGE AREAS...LOW LYING SPOTS...AND UNDERPASSES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. THE
WATER DEPTH MAY BE TOO GREAT FOR SAFE PASSAGE.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4040 7919 4016 7923 4024 7976 4042 7974

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:04 AM EDTSpecial Weather StatementPBZBeaver56 min
Aug 5, 11:33 AM EDTSpecial Weather StatementPBZClarion, Forest, Venango57 min
Aug 5, 11:47 AM EDTSpecial Weather StatementPBZLawrence43 min
Aug 5, 5:14 PM EDTSpecial Weather StatementPBZAllegheny61 min
Aug 5, 5:52 PM EDTAreal Flood AdvisoryPBZAllegheny, Fayette, Indiana, Washington, Westmoreland3 hr
Aug 5, 12:29 AM EDTSpecial Weather StatementPBZCoshocton46 min
Aug 5, 1:20 AM EDTSpecial Weather StatementPBZCoshocton, Tuscarawas40 min
Aug 5, 1:55 AM EDTSpecial Weather StatementPBZHarrison35 min
Aug 5, 2:32 AM EDTSpecial Weather StatementPBZJefferson43 min
Aug 5, 10:07 AM EDTSpecial Weather StatementPBZGuernsey, Harrison53 min
Aug 5, 5:21 PM EDTSpecial Weather StatementPBZMarshall54 min

Nearby

Special Weather Statements in Pennsylvania, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.